Alert archive / Arizona / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 113, NWS Phoenix, AZ

September 1, 2005Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Sep 1, 2005, 3:07 PM MST for Pinal County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2005, 3:07 PM MST (22:07 UTC)
Expired
Sep 1, 2005, 3:45 PM MST
In force
38 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Pinal County, AZ

The radar

The Phoenix radar (KIWA), 57 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.1 hours before the alert went out and 60 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2005-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 830 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2005-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
830 J/kg
Mixed-layer CIN
-220 J/kg
Mixed-layer LCL
2463 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
52 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 012207
SVRPSR
AZC021-012245-
/O.NEW.KPSR.SV.W.0113.050901T2207Z-050901T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
307 PM MST THU SEP 1 2005

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA
  
* UNTIL 345 PM MST

* AT 300 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 12 MILES SOUTH OF MARICOPA...OR
  ABOUT 22 MILES WEST OF CASA GRANDE...AND MOVING NORTH AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  STANFIELD AND AK-CHIN VILLAGE.

DENSE BLOWING DUST IS POSSIBLE WITH THIS SEVERE STORM. VISIBILITIES
MAY BE REDUCED AT TIMES TO NEAR ZERO...MAKING FOR VERY DANGEROUS
DRIVING CONDITIONS. BE SURE TO SLOW DOWN IF DENSE BLOWING DUST IS
ENCOUNTERED AND LEAVE PLENTY OF ROOM BETWEEN YOU AND THE CAR AHEAD OF
YOU.

LAT...LON 3280 11218 3276 11196 3303 11189 3312 11217

$$

HV
1 follow-up statement
000 
WWUS55 KPSR 012244
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
341 PM MST THU SEP 1 2005

AZC021-012251-
/O.EXP.KPSR.SV.W.0113.000000T0000Z-050901T2245Z/
PINAL AZ-
343 PM MST THU SEP 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL PINAL COUNTY
EXPIRES AT 345 PM MST...

STRONG THUNDERSTORMS DEVELOPED IN AN AREA BETWEEN THE CITIES OF 
STANFIELD AND MARICOPA BETWEEN 3 PM AND 335 PM.  AT 341 PM 
THUNDERSTORMS IN THAT AREA HAVE WEAKENED...AND THE SEVERE 
THUNDERSTORM WARNING ISSUED EARLIER WAS ALLOWED TO EXPIRE AT 
345 PM.

THE ATMOSPHERE IS MOIST AND UNSTABLE. ADDITIONAL THUNDERSTORMS ARE 
POSSIBLE THE REMAINDER OF THE EVENING.  


LAT...LON 3280 11218 3276 11196 3303 11189 3312 11217

$$

HV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 2:15 PM MST, 52 minutes earlier.

Area forecast discussion, Sep 1, 2:15 PM MST, 52 minutes before
AZZ020>028-CAZ030>033-020600-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
215 PM MST THU SEP 01 2005

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO BUILD TO THE EAST OF ARIZONA DURING
THE NEXT SEVERAL DAYS. THE RESULTING SOUTHERLY FLOW WILL REINFORCE
THE MOISTURE ALREADY IN PLACE ACROSS THE AREA. THIS MOISTURE WILL
LEAD TO A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS OVER
SOUTH-CENTRAL ARIZONA TODAY...THROUGH AT LEAST SUNDAY. THE BEST
CHANCE OF PRECIPITATION WILL OCCUR OVER THE HIGHER TERRAIN EAST OF
PHOENIX. TEMPERATURES ARE EXPECTED TO REMAIN AT OR SLIGHTLY ABOVE
NORMAL THROUGH EARLY NEXT WEEK.

&&

.DISCUSSION...
MONSOON MOISTURE HAS DEFINITELY SPREAD BACK INTO THE SOUTHERN
PORTIONS OF THE STATE.  12Z PLOT DATA SHOWED THE 850/700 MB MONSOON
MOISTURE PLUME EXTENDED FROM GUAYMAS MEXICO NORTH TO PHOENIX. ON TOP
OF THAT...PLOTS ALSO SHOWED A WEAK BUT SIGNIFICANT WESTERLY 300/250
MB SHORTWAVE OVER SOUTHERN CA MOVING INTO AZ.

ALL AZ SOUNDINGS DETECTED PLENTY OF C.A.P.E. WITH CONVECTIVE TRIGGER
TEMPERATURES ALL WITHIN THE FORECAST HIGHS. CONSIDERING EXISTING
C.A.P.E. IN SOUTH CENTRAL AND PARTS OF SOUTHWEST AZ...ALONG WITH AN
APPROACHING SHORTWAVE...THIS EVENING COULD BE CONVECTIVELY ACTIVE.
MODELS FORECAST WEAK VERTICAL SHEAR WHICH COULD RESULT IN A FEW
ORGANIZED THUNDERSTORMS ON THE CENTRAL DESERTS WITH HAIL. MID LEVEL
CONVECTIVE STEERING CURRENTS ARE WEAKLY FROM SOUTH TO NORTH...
HOWEVER SOME BACKBUILDING STORMS ARE POSSIBLE. MAIN CONCERN THIS
EVENING FOR THE DESERTS OF SOUTH CENTRAL ARIZONA WILL BE ISOLATED
SEVERE THUNDERSTORMS...INCLUDING VERY HEAVY RAIN.

LOW LEVEL SOUTH TO SOUTHEASTERLY FLOW WILL CONTINUE OVER AZ TONIGHT
AND THROUGH THE WEEKEND. THIS WILL SPREAD MONSOON MOISTURE FARTHER
WEST AND NORTH INTO AZ. FAST WEST AND SOUTHWESTERLY FLOW ALOFT...
ALONG WITH HARD TO DETECT AND TIME WEAK UPPER LEVEL PERTURBATIONS...
WILL KEEP THE CONVECTIVE POTENTIAL HIGH THIS WEEKEND. WITH MOISTURE
CONTINUING NEXT WEEK...A STANDARD MONSOON FORECAST IS APPROPRIATE
OVER SOUTH CENTRAL AZ...WITH A CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS MAINLY IN THE HIGHER TERRAIN.

&&

.AVIATION...
DISCUSSION FOR 00Z TAFS. NO PROBLEMS FORESEEN FOR KBLH...KIPL AND
KYUM TAFS THIS EVENING...ALTHOUGH LOTS OF MOISTURE IS IN PLACE OUT
THERE...A STRAY THUNDERSTORM CANNOT BE RULED OUT. THIS WOULD BE TOO
ISOLD TO INCLUDE IN THESE TAFS ATTM. HOWEVER...KIWA AND KPHX TAFS
ARE A DIFFERENT STORY WITH A MOIST AND UNSTABLE AMS IN PLACE AND
LOTS OF HEATING. EXPECT SOME GUSTY WINDS AND BLOWING DUST WITH
OUTFLOWS AS THEY MOVE NWD TOWARDS THE AREA. BELIEVE MAIN THREAT TIME
FOR BOTH SITES WILL GENLY BE AFTER 23Z...WITH MOST OF THE TSTM
THREAT OVER BY 04Z. SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...
LAXTAFBLH AND LAXTAFIPL.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

VASQUEZ
Hazardous weather outlook, Sep 1, 10:10 AM MST, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK.................UPDATED
NATIONAL WEATHER SERVICE PHOENIX AZ
1010 AM MST THU SEP 1 2005

AZZ022>024-027-028-020300-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
1010 AM MST THU SEP 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL AND
SOUTHWEST ARIZONA.

.DAY ONE...TODAY

INCREASED MONSOON MOISTURE AND A WEAK UPPER LEVEL DISTURBANCE WILL
COMBINE TODAY FOR A CHANCE FOR AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS OVER PARTS OF SOUTHWEST AND ALL OF SOUTH CENTRAL AZ.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE PRODUCING STRONG WIND...
HEAVY RAIN...HAIL...AND DENSE BLOWING DUST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SOUTH TO SOUTHEAST WINDS ALOFT WILL IMPORT ADDITIONAL MOISTURE INTO
SOUTHWEST AND SOUTH-CENTRAL ARIZONA ON FRIDAY THROUGH AT LEAST
SUNDAY. A SERIES OF IMPULSES WITHIN THIS MOIST FLOW IS EXPECTED TO
CAUSE ADDITIONAL PERIODS OF MAINLY LATE AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS. SOME STORMS MAY CONTAIN STRONG GUSTY WINDS...BRIEF
HEAVY RAIN AND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY TODAY. SPOTTERS ARE ENCOURAGED
TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

VASQUEZ

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 3:22 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal38 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.